Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 320, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 4, 2016, 7:25 PM CDT for Chase County, Marion County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2016, 7:25 PM CDT (00:25 UTC)
- Expired
- Oct 4, 2016, 7:53 PM CDT
- In force
- 28 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Chase County, KS, Marion County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 397 m²/s²
- 0-3 km storm-relative helicity
- 510 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.0
The text
As transmitted.
971
WUUS53 KICT 050025
SVRICT
KSC017-115-050130-
/O.NEW.KICT.SV.W.0320.161005T0025Z-161005T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT TUE OCT 4 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN MARION COUNTY IN CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 725 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARION...
MOVING NORTHEAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MARION...LINCOLNVILLE...RAMONA...LOST SPRINGS...MARION LAKE...
PILSEN AND HYMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL AND
EAST CENTRAL KANSAS.
LAT...LON 3852 9693 3852 9654 3830 9706 3839 9720
3861 9708 3861 9693
TIME...MOT...LOC 0025Z 228DEG 35KT 3842 9705
HAIL...1.50IN
WIND...60MPH
$$
RITZMAN2 follow-up statements
055
WWUS53 KICT 050037
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT TUE OCT 4 2016
KSC017-115-050130-
/O.CON.KICT.SV.W.0320.000000T0000Z-161005T0130Z/
CHASE KS-MARION KS-
737 PM CDT TUE OCT 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN CHASE AND NORTHEASTERN MARION COUNTIES...
AT 737 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
LINCOLNVILLE... OR 11 MILES NORTH OF MARION...MOVING NORTHEAST AT 40
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MARION...LINCOLNVILLE...LOST SPRINGS AND HYMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL AND
EAST CENTRAL KANSAS.
LAT...LON 3852 9693 3852 9654 3830 9706 3843 9707
3861 9693
TIME...MOT...LOC 0037Z 228DEG 35KT 3850 9694
HAIL...1.25IN
WIND...60MPH
$$
MCGUIRE148
WWUS53 KICT 050053
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CDT TUE OCT 4 2016
KSC017-115-050103-
/O.CAN.KICT.SV.W.0320.000000T0000Z-161005T0130Z/
CHASE KS-MARION KS-
753 PM CDT TUE OCT 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHASE AND
NORTHEASTERN MARION COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL AND
EAST CENTRAL KANSAS.
LAT...LON 3852 9693 3852 9654 3830 9706 3843 9707
3861 9693
TIME...MOT...LOC 0051Z 228DEG 35KT 3861 9679
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 6:49 PM CDT, 36 minutes earlier.
Area forecast discussion, Oct 4, 6:49 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Wichita KS 649 PM CDT TUE OCT 4 2016 ...Updated for 00z Aviation Discussion... .SHORT TERM...(This evening through Thursday night) Issued at 308 PM CDT Tue Oct 4 2016 Forecast highlights: Active weather for early October standards, with severe thunderstorms this afternoon- evening, and more strong/severe storms and heavy rain Thursday late afternoon- night. Much cooler weather by Friday. Latest observational trends in concert with short-term hi-res guidance suggests greatest threat for severe weather this afternoon/evening will be generally along east of a line extending from Lincoln to Lyons to Pratt, and generally along/west of the Flint Hills, along and ahead of an approaching dryline/cold front. Stout deep layer shear oriented nearly perpendicular to the dryline (reference 2pm Norman OK sounding) along with decent instability for October standards will support a handful of supercells initially, with large hail (possibly up to baseball size), damaging winds and a few tornadoes possible. Greatest threat for a tornado or two will be mainly south-central Kansas into Oklahoma, where greatest instability/low-level moisture will reside, and also where storms should stay discrete the longest. Given strong forcing/mid-level cooling, activity should tend to go linear (broken squall line) within 2-3 hours of initiation, with the main threat transitioning to marginally severe hail and wind, although any "tail-end Charlie" storms on the far southern end over south-central/southeast Kansas/Oklahoma could maintain a large hail and possible tornado threat well into the evening. As convection outruns instability, severe threat should tend to wane later in the evening over far southeast Kansas. A lull in activity expected Wednesday, although should see gradually increasing shower/thunderstorm chances by late afternoon over southeast Kansas as 850-600mb warm advection/moisture transport increases ahead of an impressive digging western CONUS trough. These chances will increase/expand for many areas of eastern Kansas Wednesday night, but severe weather is unlikely given marginal instability. Attention then shifts to severe weather and heavy rain potential Thursday late afternoon-night, especially over southeast Kansas, as a strong shortwave and associated strong cold front approach the region. Low-level moisture, precipitable waters and instability looks to increase for this next system, which will favor additional strong/severe storms along with the potential for heavy rain. Heavy rain threat will be amplified by mid/upper flow oriented parallel to the cold front, and especially if the cold front slows down as advertised by the GFS. Will continue to monitor. .LONG TERM...(Friday through Tuesday) Issued at 308 PM CDT Tue Oct 4 2016 *Much* cooler weather spreading south across the region by Friday, with highs in the 60s. Gradual warming trend back into the 70s by Sunday. Slight chances of rain/isolated storms by Sunday afternoon, but not expecting widespread activity. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 649 PM CDT Tue Oct 4 2016 Scattered thunderstorms will continue to progress across eastern Kansas this evening and overnight ahead of an advancing cold front. Activity should clear Hutchinson-Salina by 7-8pm, Wichita by 9-10pm, with activity not getting into Chanute until around 10pm or so. Activity could linger several hours past midnight across southeast Kansas as the front slows down and low-level jet impinges upon it. Later tonight into Wednesday morning, could be looking at MVFR to IFR ceiling/visibilities, as low-level moisture advects back north amidst a diurnally cooled airmass. Confidence is low on any one scenario verifying, so only went MVFR below 2000 ft for now at Wichita-Hutchinson. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 83 65 84 / 60 10 40 40 Hutchinson 53 81 61 82 / 50 0 30 30 Newton 56 81 63 81 / 70 10 40 40 ElDorado 59 83 65 82 / 80 10 50 40 Winfield-KWLD 62 85 67 85 / 60 10 50 40 Russell 46 79 54 75 / 10 0 10 10 Great Bend 47 80 55 78 / 10 0 10 10 Salina 51 81 60 81 / 30 0 20 30 McPherson 53 81 60 81 / 50 10 30 30 Coffeyville 64 85 69 87 / 70 20 50 40 Chanute 61 83 67 84 / 70 20 60 50 Iola 61 82 67 84 / 80 20 60 60 Parsons-KPPF 63 85 68 85 / 70 20 60 40 && .ICT Watches/Warnings/Advisories...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ADK
Hazardous weather outlook, Oct 4, 3:38 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT TUE OCT 4 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 338 PM CDT TUE OCT 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTH-CENTRAL AND CENTRAL KANSAS...MAINLY ALONG AND WEST OF THE FLINT HILLS CORRIDOR. VERY LARGE HAIL UP TO BASEBALL SIZE AND DESTRUCTIVE STRAIGHT-LINE WINDS TO 75 MPH WILL BE POSSIBLE. TORNADOES ARE ALSO POSSIBLE...MAINLY OVER SOUTH- CENTRAL KANSAS. LATER INTO THE EVENING...THE MAIN RISK IS EXPECTED TO BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL AS A BROKEN LINE OF STORMS EVOLVES AND MOVES ACROSS THE FLINT HILLS AND INTO SOUTHEAST KANSAS BEFORE WEAKENING OVERNIGHT. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO POSSIBLE THROUGHOUT THIS EVENT. PATCHY DENSE FOG IS POSSIBLE LATER TONIGHT OVER PORTIONS OF CENTRAL AND EAST-CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PATCHY DENSE FOG IS POSSIBLE EARLY WEDNESDAY MORNING OVER PORTIONS OF CENTRAL AND EAST-CENTRAL KANSAS. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS LATE WEDNESDAY AFTERNOON...EXPANDING TO INCLUDE MUCH OF EASTERN KANSAS WEDNESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL INCREASE ONCE AGAIN ACROSS THE AREA THURSDAY LATE AFTERNOON AND EVENING...AS A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST. HEAVY RAIN AND ASSOCIATED FLOODING IS POSSIBLE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTH-CENTRAL AND CENTRAL KANSAS...MAINLY ALONG AND WEST OF THE FLINT HILLS CORRIDOR. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Oct 4, 7:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL BENTLEY 37.89N 97.52W
10/04/2016 E0.75 INCH SEDGWICK KS TRAINED SPOTTER
&&
KEDLocal storm report, Oct 4, 7:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
711 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND GST 2 W COLWICH 37.78N 97.57W
10/04/2016 E70 MPH SEDGWICK KS TRAINED SPOTTER
&&
KEDLocal storm report, Oct 4, 7:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 3 WNW PARK CITY 37.81N 97.37W
10/04/2016 E65 MPH SEDGWICK KS TRAINED SPOTTER
&&
KEDLocal storm report, Oct 4, 7:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND GST GODDARD 37.66N 97.58W
10/04/2016 M70 MPH SEDGWICK KS NWS EMPLOYEE
GOLF BALL HAIL DRIVEN BY WIND.
&&
KEDSpecial weather statement, Oct 4, 7:22 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT TUE OCT 4 2016
KSZ052-053-050045-
CHASE KS-MARION KS-
722 PM CDT TUE OCT 4 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN MARION COUNTY IN CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 720 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MARION...MOVING NORTHEAST AT 45
MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HILLSBORO...MARION...LINCOLNVILLE...RAMONA...LOST SPRINGS...
MARION LAKE...PILSEN...HYMER AND TALLGRASS PRAIRIE PRESERVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL AND
EAST CENTRAL KANSAS.
LAT...LON 3852 9693 3852 9659 3849 9655 3828 9707
3840 9725 3861 9710 3861 9693
TIME...MOT...LOC 0022Z 233DEG 37KT 3840 9705
RITZMANLocal storm report, Oct 4, 7:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 4 NW MARION 38.39N 97.07W
10/04/2016 E1.75 INCH MARION KS TRAINED SPOTTER
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:08 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 31 min |
| Oct 4, 7:11 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 49 min |
| Oct 4, 7:22 PM CDT | Special Weather Statement | ICT | Marion | 23 min |
| Oct 4, 7:39 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Harvey, Marion | 66 min |
| Oct 4, 7:41 PM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| Oct 4, 7:42 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 33 min |
| Oct 4, 7:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 20 min |
| Oct 4, 8:14 PM CDT | Special Weather Statement | ICT | Sumner | 31 min |
| Oct 4, 8:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Woodson | 48 min |
| Oct 4, 8:35 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 55 min |
| Oct 4, 9:14 PM CDT | Special Weather Statement | ICT | Butler | 31 min |
| Oct 4, 9:39 PM CDT | Special Weather Statement | ICT | Chautauqua | 36 min |
| Oct 4, 10:09 PM CDT | Special Weather Statement | ICT | Chautauqua | 36 min |
| Oct 4, 10:26 PM CDT | Special Weather Statement | ICT | Montgomery | 49 min |
| Oct 4, 10:56 PM CDT | Special Weather Statement | ICT | Labette, Neosho | 64 min |
| Oct 5, 3:47 AM CDT | Dense Fog Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 10 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.